On weight issues, tegretol & mood swings......

Discussion in 'General Parenting' started by timer lady, Jun 18, 2007.

  1. timer lady

    timer lady Queen of Hearts

    psychiatrist has been wanting to decrease kt's tegretol & seroquel to the lowest dose possible; mainly to avoid or stave off this budding eating disorder of hers (again, if possible) - mostly because he's a big believer on the lowest dose & fewest medications possible.

    In the meantime, Integrated Listening Systems (ILS) therapist has been working with kt on healthy eating choices, learning portion control & waiting 30 minutes after eating before heading to the bathroom. Additionally, they have been working on a non extreme exercise program.

    Having said that - we're doing our best to work this in everyday conversation & as part of the family lifestyle.

    I reminded kt at lunch to wait 15 minutes before deciding on another half sandwich to see if she was still very hungry.

    While we were hanging around I told her that psychiatrist would like to decrease her medications to help her with some of her weight concerns. However........kt had to prove to me, to psychiatrist, to therapist's that her mood swings were under control.

    I let kt know that it isn't all the medications; now it's up to her.

    I also reiterated that she would probably be on medications all her life but that she had to take back control of what parts of herself, her body that she can.

    Good, bad or indifferent I cannot take back this conversation.
     
  2. Wishing

    Wishing New Member

    I feel for kt. My difficult child is on resperidol and when he takes the full daily dose(1 mg 3x /day) he eats like he has not had food all day. He has gained 40 lbs. This summer I have cut back on his medication as he does not want to take it and I watch his getting wound up type behavior as well as irritability and give the minimum dose. Is there anything out there that is weight neutral? Abilify does not work for us.
    In reading about some of these drugs they trigger a hormone that makes them hungrier. If you find any strategies that works for kt
    please pass it on!
     
  3. On_Call

    On_Call New Member

    difficult child gained weight on seroquel, also. He is 11 - about 5 feet tall and weights around 120. Since he has been off the Seroquel, he has dropped 8 pounds. He and husband walked about 1.5 miles today and plan to do it each day the weather cooperates until difficult child's extended school year program starts.

    He thinks he's fat - says the kids say he is. He is an active kid and we are hoping (for him) that he slims down a bit this summer so he feels better about himself, but personally, I don't think it's out of control yet.

    I do notice that he now seems to have a gauge on his hunger and fullness that he didn't have before. He used to just eat and eat and eat until husband or I made him stop. The other night, we had dinner out - and difficult child actually waived dessert because he was too full - we've NEVER had him do that before.

    I have also had the "medications" talk with difficult child - I told him that he will probably always have to take something as a tool to aid him, but that he needs to use it as a tool - and not a crutch, etc. A grown up conversation with someone who sometimes is not able to grasp big picture concepts, but it is their reality - will continue to be their reality - as sad as it may be. I take two medications each day and husband takes more than me - I just told difficult child that lots of people take medications for different reasons and that's just the way it is.

    Good luck, Linda. Sounds like you are developing a workable plan - hugs to kt.
     
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Linda,
    Sounds like you are handling things in a good way. I like that you are working things into everyday conversations. I also think it's good to talk to her about part of it being up to her-not all up to the medications. I hope the decrease goes well.
     
  5. flutterbee

    flutterbee Guest

    That's such a fine line to walk. I think you handled it well. Keep us posted.
     
  6. timer lady

    timer lady Queen of Hearts

    Heather, you're right - we are walking a fine line. And we have been for years.

    However, both tdocs agree that now is the time to get kt on track over her eating issues & making healthy choices. This IS something she can learn; it's felt that this is something that will stick with her.

    No one is concerned over her weight (kt feels "fat") though she has gained weight on the depakote. pediatrician doctor is okay with this as long as kt maintains, which she has.

    We're addressing the eating issues/disorder that have been rearing it's ugly head over the last couple of years.

    The medications for kt are necessary - she recognizes it & will ask for a PRN when horribly anxious. Both tdocs & psychiatrist have been stressing that the medications are only part of the picture for kt.

    So now we are beginning to work with her at home about this - making different not so reactive choices, etc, etc, etc.

    Thanks for the encouragement ladies. This talk opened itself up yesterday & I dove into it. I'll see how kt takes it over the next week or so.
     
  7. slsh

    slsh member since 1999

    Linda - I don't think there's a part of the conversation that needs to be taken back. I think it's important for kt (and a lot of our kids) to learn that they really do have some control over their lives, without having it veer off into really bad places, ie eating disorders. It's all about balance... and our kids are flopping around on that doggone see-saw so darn fast that it's hard for them to learn balance and really be confident in their ability to maintain (in my humble opinion).

    Good job, as usual. We can only keep on providing appropriate tools and reteach ad nauseum.
     
Loading...